Skip to main content

Algebraic isomonodromic deformations of logarithmic connections on the Riemann sphere and finite braid group orbits on character varieties


We study algebraic isomonodromic deformations of flat logarithmic connections on the Riemann sphere with \(n\ge 4\) poles, for arbitrary rank. We introduce a natural property of algebraizability for the germ of universal deformation of such a connection. We relate this property to a peculiarity of the corresponding monodromy representation: to yield a finite braid group orbit on the appropriate character variety. Under reasonable assumptions on the deformed connection, we may actually establish an equivalence between both properties. We apply this result in the rank two case to relate finite branching and algebraicity for solutions of Garnier systems. For general rank, a byproduct of this work is a tool to produce regular flat meromorphic connections on vector bundles over projective varieties of high dimension.

This is a preview of subscription content, access via your institution.


  1. Andreev, F.V., Kitaev, A.V.: Transformations \(RS^2_4(3)\) of the ranks \({\le }\) 4 and algebraic solutions of the sixth Painlevé equation. Commun. Math. Phys. 228(1), 151–176 (2002)

    Article  MATH  Google Scholar 

  2. Bartolo, E.A., Cogolludo-Agustin, J.I., Matei, D.: Characteristic varieties of quasi-projective manifolds and orbifolds. Geom. Topology 17(1), 273–309 (2013)

    MathSciNet  Article  MATH  Google Scholar 

  3. Barth, W.P., Hulek, K., Peters, C.A.M., Van de Ven, A.: Compact complex surfaces, 2nd edn. Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics], vol. 4. Springer, Berlin (2004)

  4. Birman, J.S.: Mapping class groups and their relationship to braid groups. Commun. Pure Appl. Math. 22, 213–238 (1969)

    MathSciNet  Article  MATH  Google Scholar 

  5. Boalch, P.: The fifty-two icosahedral solutions to Painlevé VI. J. Reine Angew. Math. 596, 183–214 (2006)

    MathSciNet  MATH  Google Scholar 

  6. Boalch, P.: Towards a non-linear Schwarz’s list, the many facets of geometry. Oxford University Press, Oxford (2010)

    MATH  Google Scholar 

  7. Briançon, J.: Extensions de Deligne pour les croisements normaux, Éléments de la théorie des systèmes différentiels géométriques, Sémin. Congr., vol. 8, pp. 149–164. Soc. Math. France, Paris (2004)

  8. Cantat, S., Loray, F.: Dynamics on character varieties and Malgrange irreducibility of Painlevé VI equation. Ann. Inst. Fourier (Grenoble) 59(7), 2927–2978 (2009)

    MathSciNet  Article  MATH  Google Scholar 

  9. Cousin, G.: Un exemple de feuilletage modulaire déduit d’une solution algébrique de l’équation de Painlevé VI. Ann. Inst. Fourier 64(2), 699–737 (2014)

    MathSciNet  Article  Google Scholar 

  10. Cousin, G.: Projective representations of fundamental groups of quasiprojective varieties: a realization and a lifting result. C. R. Math. Acad. Sci. Paris 353(2), 155–159 (2015)

    MathSciNet  Article  MATH  Google Scholar 

  11. Gaël Cousin and Jorge Vitório Pereira: Transversely affine foliations on projective manifolds. Math. Res. Lett. 21(5), 985–1014 (2014)

    MathSciNet  Article  MATH  Google Scholar 

  12. Corlette, K., Simpson, C.: On the classification of rank-two representations of quasiprojective fundamental groups. Compos. Math. 144(5), 1271–1331 (2008)

    MathSciNet  Article  MATH  Google Scholar 

  13. Debarre, O.: Higher-dimensional Algebraic Geometry, Universitext. Springer, New York (2001)

    Book  MATH  Google Scholar 

  14. Deligne, P.: Équations différentielles à points singuliers réguliers. Lecture Notes in Mathematics, vol. 163. Springer, Berlin (1970)

  15. Diarra, K.: Construction et classification de certaines solutions algébriques des systèmes de Garnier. Bull. Braz. Math. Soc. (N.S.) 44(1), 129–154 (2013)

  16. Dubrovin, B., Mazzocco, M.: Monodromy of certain Painlevé-VI transcendents and reflection groups. Invent. Math. 141(1), 55–147 (2000)

    MathSciNet  Article  MATH  Google Scholar 

  17. Doran, C.F.: Algebraic and geometric isomonodromic deformations. J. Differ. Geom. 59(1), 33–85 (2001)

    MathSciNet  MATH  Google Scholar 

  18. Garnier, R.: Sur des équations différentielles du troisième ordre dont l’intégrale générale est uniforme et sur une classe d’équations nouvelles d’ordre supérieur dont l’intégrale générale a ses points critiques fixes. Ann. Sci. École Norm. Sup. (3) 29, 1–126 (1912)

  19. Gonçalves, D.L., Guaschi, J.: The roots of the full twist for surface braid groups. Math. Proc. Camb. Philos. Soc. 137(2), 307–320 (2004)

    MathSciNet  Article  MATH  Google Scholar 

  20. Girand, A.: A new two–parameter family of isomonodromic deformations over the five punctured sphere. Bull. S.M.F (2016, to appear)

  21. Hitchin, N.J.: Poncelet polygons and the Painlevé equations, Geometry and analysis (Bombay, 1992). Tata Inst. Fund. Res. Bombay, pp. 151–185 (1995)

  22. Inaba, M., Iwasaki, K., Saito, M.-H.: Moduli of stable parabolic connections, Riemann–Hilbert correspondence and geometry of Painlevé equation of type VI. I. Publ. Res. Inst. Math. Sci. 42(4), 987–1089 (2006)

    MathSciNet  Article  MATH  Google Scholar 

  23. Iwasaki, K., Kimura, H., Shimomura, A., Yoshida, M.: From Gauss to Painlevé, Aspects of Mathematics, E16. Friedr. Vieweg & Sohn, Braunschweig (1991) (A modern theory of special functions)

  24. Iwasaki, K.: A modular group action on cubic surfaces and the monodromy of the Painlevé VI equation. Proc. Japan Acad. Ser. A Math. Sci. 78(7), 131–135 (2002)

    MathSciNet  Article  MATH  Google Scholar 

  25. Iwasaki, K.: Finite branch solutions to Painlevé VI around a fixed singular point. Adv. Math. 217(5), 1889–1934 (2008)

    MathSciNet  Article  MATH  Google Scholar 

  26. Ilyashenko, Y., Yakovenko, S.: Lectures on analytic differential equations, Graduate Studies in Mathematics, vol. 86. American Mathematical Society, Providence (2008)

    MATH  Google Scholar 

  27. Kleptsyn, V.A., Rabinovich, B.A.: Analytic classification of Fuchsian singular points. Mat. Zametki 76(3), 372–383 (2004)

    MathSciNet  Article  MATH  Google Scholar 

  28. Lisovyy, O., Tykhyy, Y.: Algebraic solutions of the sixth Painlevé equation. J. Geom. Phys. 85, 124–163 (2014)

    MathSciNet  Article  MATH  Google Scholar 

  29. Loray, F., Touzet, F., Pereira, J.V.: Representations of quasiprojective groups, flat connections and transversely projective foliations, arXiv preprint. arXiv:1402.1382 (2014)

  30. Malgrange, B.: Sur les déformations isomonodromiques. I. Singularités régulières, Mathematics and physics (Paris, 1979/1982), Progr. Math., vol. 37, pp. 401–426. Birkhäuser, Boston (1983)

  31. Maruyama, M.: Openness of a family of torsion free sheaves. J. Math. Kyoto Univ. 16(3), 627–637 (1976)

    MathSciNet  Article  MATH  Google Scholar 

  32. Okamoto, K.: Isomonodromic deformation and Painlevé equations, and the Garnier system. J. Fac. Sci. Univ. Tokyo Sect. IA Math. 33(3), 575–618 (1986)

  33. Orlik, P., Terao, H.: Arrangements of hyperplanes, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 300. Springer, Berlin (1992)

    MATH  Google Scholar 

  34. Serre, J.-P.: Géométrie algébrique et géométrie analytique. Ann. Inst. Fourier Grenoble 6, 1–42 (1955–1956)

  35. Serre, J.-P.: Espaces fibrés algébriques, Séminaire Claude Chevalley, vol. 3, Exposé n. 1, pp. 1–37 (1958)

  36. Shimada, I.: Lectures on Zariski-Van Kampen theorem, Lecture notes (available online)

  37. Yoshida, M., Takano, K.: On a linear system of Pfaffian equations with regular singular points. Funkcial. Ekvac. 19(2), 175–189 (1976)

    MathSciNet  MATH  Google Scholar 

Download references


The first topological ideas about this work were found whilst the author worked at IMPA, there we wish to thank A. Lins Neto, J.V. Pereira and P. Sad for useful discussions. The main part of this work was accomplished in the Mathematics department of the University of Pisa. We acknowledge M. Salvetti and F. Callegaro for discussions on hyperplane arrangements and lifting issues. The author was hosted in Pisa by M. Abate and J. Raissy with a postdoc fellowship in the framework of Italian FIRB project Geometria Differenziale e Teoria Geometrica delle Funzioni. We are grateful for this hospitality and this funding, as for an additional contribution of J. Raissy through some helpful proof reading. We thank both referees for their relevant suggestions and remarks. Last but not least, the author would like to thank F. Loray for introduction to the topic of isomonodromic deformations and for numerous enlightening conversations.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Gaël Cousin.



We want to explain here the generalization of Lemma 4.4.2 of [23] we need to obtain Theorem 9 with our slightly weakened hypotheses. The generalized lemma is as follows. In the sequel we use the terminology of [23], beware that the wording “logarithmic pole” refers to the form of the local solution of the considered Fuchsian scalar equation.

Lemma 9

Take an integrable system

$$\begin{aligned} dY=\left( \left[ {\begin{matrix} 0&{}1\\ p(z,t)&{}0\end{matrix}} \right] dz+\Omega \right) \cdot Y \end{aligned}$$

where \(\Omega =\sum _{i=1}^N\Omega _i(z,t) dt_i\) and p is given by Eq. (6). Suppose \(z\mapsto p(z,t^0)\) has exactly \(2N+2\) poles in \(\mathbb {C}\) (without multiplicity) and the monodromy of the system around any of the \(N+3\) poles \(z=0,1,\infty \) and \(z=t_i,i=1,\ldots ,N\) is not scalar (non-apparent poles). Then the (1, 2) entry \(A_i\) of \(\Omega _i\) satisfies the following.

The rational function \(z\mapsto A_i(z,t^0)\)

  1. 1.

    is holomorphic outside \(\lambda _1,\ldots ,\lambda _N,\infty \),

  2. 2.

    has only simple poles in \(\mathbb {C}\cup \{\infty \}\) and

  3. 3.

    has zeroes in the points 0, 1 and \(t_j^0\), for \(1\le j \le N\), \(j\ne i\).


The proof is given in [23] with the hypothesis that none of the poles \(z=0,1,\infty ,t_1,\ldots ,t_N\) has integer local exponent \(\theta \). It is obtained through local studies in the points \(z=0,1,\infty ,t_i,\lambda _i(t)\) involving local solutions of \(\frac{d^2y}{dz^2}=p(z,t)y\) given by Frobenius’s method.

To complete the proof, we only need to do the analogous study at those elements of \(\{0,1,\infty ,t_1,\ldots ,t_N\}\) that are logarithmic poles.

Suppose \(z=t_j\) is a logarithmic pole of \(\frac{d^2y}{dz^2}=p(z,t)y\), with \(t_j\ne t_i\), \(t_j\ne \infty \).

By the arguments of [23], equation 4.4.5 p. 185, we know

$$\begin{aligned} A_i(z,t)=u(t)g(z,t)+a(t)v_1^2+b(t)v_1v_2+c(t)v_2^2 \end{aligned}$$


  • \(v_1(z,t),v_2(z,t)\) any fundamental system of solutions of \(\frac{d^2y}{dz^2}=p(z,t)y\) near \(z=t_j\),

  • \(g(z,t):=v_1\frac{\partial }{\partial t_i}v_2-v_2\frac{\partial }{\partial t_i}v_1\)

  • u(t), a(t), b(t), c(t) holomorphic functions of t, with u nowhere vanishing.

By Frobenius’s method (with parameter) we may take

  • \(v_1=(z-t_j)^{\frac{1}{2}}h_1(z,t),\) \(v_2=(z-t_j)^{\frac{1}{2}}(h_1(z,t)\log (z-t_j)+h_2(z,t))\),    if \(\theta _j=0\);

  • \(v_1=(z-t_j)^{\frac{1+m}{2}}h_1(z,t)\), \(v_2=(z-t_j)^{\frac{1-m}{2}}h_1(z,t)+k(t)(v_1 \log (z-t_j)+(z-t_j)^{\frac{1-m}{2}}h_3(z,t))\), if \(\vert \theta _j \vert =m>0\).

Where the functions \(h_1,h_2,h_3\) are holomorphic in the neighborhood of \(z=t_j\), \(h_1\) does not vanish and k(t) is a nowhere vanishing holomorphic function of t.

In any case, the right hand side of (9) takes the form

$$\begin{aligned} \sum _{\ell =0}^2 k_{\ell }(z,t)\left( \log (z-t_j)\right) ^{\ell }, \end{aligned}$$

with \(k_{\ell }(z,t)\) holomorphic in the neighborhood of \(z=t_j\). The lemma below and uniformity of \(A_i\) allow to conclude \(k_2=k_1=0\). In any case, the specific form of \(k_0\) and the conditions given by \(k_2=k_1=0\) allow to see \(k_0(z,t)\) vanishes at \(z=t_j\).

The same arguments allow to prove holomorphicity of \(A_i\) at \(t_i\), in case it is a logarithmic pole. If \(\infty \) is a logarithmic pole of \(\frac{d^2y}{dz^2}=p(z,t)y\), it remains to see that \(A_i\) has at most a pole of order one at this point. The proof is almost as above, the only difference is a slight change in the form of the local fundamental system of solutions. \(\square \)

Lemma 10

Let \((k_{\ell }(z))_{0\le \ell \le r}\) be holomorphic functions in the punctured disc \(\mathbb {D}^*:=\{z\in \mathbb {C}^*,\vert z \vert <1\}\). Consider the function

$$\begin{aligned} f(z)=\sum _{\ell =0}^r k_{\ell }(z)\left( \log z\right) ^{\ell } \end{aligned}$$

defined on the universal cover of \(\mathbb {D}^*\). If f is uniform then \(k_{\ell } \equiv 0\), \(\ell >0\).


We proceed by induction on r. The result is trivial for \(r=0\). Take \(r>0\) and suppose the lemma is true for \(r-1\). The monodromy group of \(\log z\) is generated by \(\log z \mapsto \log z+2i\pi \). Hence, f is uniform if and only if the function \(g(z)=f(z)-\sum _{\ell =0}^r k_{\ell }(z)\left( \log z +2i\pi \right) ^{\ell }\) is zero. This function g(z) is obviously uniform and can be written in the form \(g(z)=\sum _{\ell =0}^{r-1} q_{\ell }(z)\left( \log z \right) ^{\ell }\) with \(q_{\ell }\) holomorphic in \(\mathbb {D}^*\). By the induction hypothesis \(2i\pi rk_r=q_{r-1}\equiv 0\). Again by the induction hypothesis, \(k_{\ell }\equiv 0\) for \(\ell =1,\ldots , r-1\). \(\square \)

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Cousin, G. Algebraic isomonodromic deformations of logarithmic connections on the Riemann sphere and finite braid group orbits on character varieties. Math. Ann. 367, 965–1005 (2017).

Download citation

  • Received:

  • Revised:

  • Published:

  • Issue Date:

  • DOI:

Mathematics Subject Classification

  • 14F35
  • 37F75